Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 3, 2003, 1:50 AM EDT for Dare County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 1:50 AM EDT (05:50 UTC)
- Expired
- Jul 3, 2003, 2:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 159 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
432
WUUS52 KMHX 030550
SVRMHX
NCC055-030615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
149 AM EDT THU JUL 3 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 215 AM EDT
* AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF WANCHESE TO
SALVO...OR FROM 9 MILES SOUTH OF MANNS HARBOR TO 16 MILES NORTH OF
BUXTON...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WANCHESE...AND RODANTHE AROUND 155 AM EDT
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3552 7546 3540 7550 3548 7552 3578 7553
3580 7555 3578 7556 3583 7562 3581 7565
3582 7567 3588 7567 3592 7560 3577 7551
3563 7545
5
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:40 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 8:40 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT WED JUL 02 2003
LINE OF CONVECTION CONTINUES TO EDGE NORTHEAST INTO WRN SECTIONS OF
THE CWA. EVENING SOUNDINGS SHOWS DIRECTIONAL SHEAR IN THE LOWEST
8KFT OF AROUND 40 DEGREES BUT LITTLE SPEED SHEAR EXCEPT FOR THE
SHEAR FROM THE SFC TO 1KFT. THIS DIRECTIONAL SHEAR SHOULD MAINTAIN
STORMS AS THEY BECOME MORE DOMINATED BY LLJ. THEREFORE WILL CONTINUE
TO SEE STORMS PROPAGATE FARTHER EAST THROUGH THE NIGHT. WILL
CONTINUE FFA AS WEEL GIVEN AMOUNT OF PCPN THAT HAS ALREADY FALLEN
AND POTENTIAL FOR TRAINING LATER TONIGHT.
MARINE: NO MAJOR CHANGES. SEEING SCA WINDS ATTM ACROSS THE MHX
WATERS WITH SEAS BUILDING.
.MHX...SCA ALL WATERS.
FLOOD WATCH TONIGHT ALL ZONES
MLF/NPHazardous weather outlook, Jul 2, 4:00 AM EDT, 21 hours 50 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY PRODUCE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RAP
In the hours before
Special weather statement, Jul 2, 8:32 PM EDT, 5 hours 18 minutes before
NCZ044-079-090-091-030130- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 832 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 930 PM EDT... AT 832 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF SNOW HILL TO 29 MILES SOUTHWEST OF LA GRANGE...OR FROM 8 MILES NORTHEAST OF SNOW HILL TO WARSAW...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREENVILLE AT 855 PM EDT...KINSTON AT 930 PM EDT.. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Local storm report, Jul 2, 11:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 PM EDT WED JUL 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM WARSAW NC FLASH FLOOD
07/02/03 DUPLIN NUMEROUS ROADS WASHED OUT.
1030 PM LA GRANGE NC FLASH FLOOD
07/02/03 LENOIR HIGHWAY 70 EASTBOUND
CLOSED DUE TO FLOODING.
SOME SECONDARY ROADS
FLOODED AND CLOSED.
1030 PM BLACK JACK NC FLASH FLOOD
07/02/03 PITT FLOODING BETWEEN BLACK
JACK AND SIMPSON.
1030 PM SNOW HILL NC FLASH FLOOD
07/02/03 GREENE MOST ROADS IN GREENE
COUNTY FLOODED. SOME CARS
WATER STALLED AND STRANDED
ON ROADS.
0930 PM AYDEN NC TORNADO
07/02/03 PITT ROOF BLOWN OFF HOUSE AND
TREES TWISTED OFF.
PETROSpecial weather statement, Jul 3, 1:31 AM EDT, 19 minutes before
NCZ046-047-081-103-030700- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 131 AM EDT THU JUL 3 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE...MAINLAND DARE... OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 300 AM EDT... AT 130 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM COLUMBIA SOUTH TO NEAR ENGLEHARD...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 155 AM EDT...STUMPY POINT AT 200 AM EDT...WANCHESE AT 230 AM EDT...MANTEO AT 235 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUFFALO CITY...EAST LAKE...FORT LANDING...FRYING PAN LANDING...GUM NECK AND NEWFOUNDLAND. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:01 PM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 8:01 PM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 8:55 PM EDT | Tornado Warning | MHX | Greene, Lenoir, Pitt | 65 min |
| Jul 2, 9:16 PM EDT | Flash Flood Warning | MHX | Duplin, Greene, Lenoir, Pitt | 119 min |
| Jul 2, 9:26 PM EDT | Special Marine Warning | MHX | 94 min | |
| Jul 2, 11:13 PM EDT | Flash Flood Warning | MHX | Duplin, Greene, Lenoir, Pitt | 3 hr |
| Jul 2, 11:33 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 2, 11:33 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 3, 1:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 3, 1:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 3, 7:18 PM EDT | Tornado Warning | MHX | Dare | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.